STATIN-ASSOCIATED RHABDOMYOLYSIS WITH RENAL FAILURE AS A CONSEQUENCE OF DRUG-DRUG INTERACTION WITH ERYTHROMYCIN

V HERON1, S WILKINSON1, A YOUNG1, M NICHOLSON1, S GOVINDARAJULU1, S VENUTHURUPALLI1
1Renal Service, Darling Downs Hospital and Health Service, Toowoomba, Australia

Background: Statins are amongst the most widely prescribed medications worldwide. Myopathies are a well-recognised adverse effect, including rhabdomyolysis. Simvastatin, along with atorvastatin, are metabolised by cytochrome P450 isoenzyme 3A4 (CYP3A4). The risk of statin-associated rhabdomyolysis is increased in patients receiving concurrent treatment with medications that inhibit CYP3A4, including macrolide antibiotics.
Case Report: A 78 year old male presented with lower back pain and generalised weakness. His past medical history was significant for ischaemic heart disease, type 2 diabetes, dyslipidaemia and chronic kidney disease with a baseline creatinine of 200-220μmol/L. His regular medications included aspirin, insulin, candesartan and long-term high-dose simvastatin. One week prior to hospital presentation he had completed a course of erythromycin for a lower respiratory tract infection. He was initially admitted to the short stay unit for physiotherapy and was subsequently referred for medical admission. Investigations on admission revealed an acute kidney injury (creatinine 377μmol/L; GFR 12), which was managed with intravenous fluids. During the course of admission, his weakness progressed and pain extended to involve his thighs and shoulders and there was concern raised regarding the possibility of rhabdomyolysis. Creatinine kinase was elevated at 11,600U/L, peaking at 229,000U/L, despite aggressive intravenous rehydration. This was associated with a creatinine of 727μmol/L and urine myoglobin of 164,000mcg/L. He subsequently became anuric, necessitating commencement of dialysis. Testing for anti-hydroxymethylglutaryl-coenzyme A reductase (HMGCR) autoantibodies was negative.
Conclusion: In the case of this patient, given long-term statin therapy without previously reported myopathy, the sudden onset of severe rhabdomyolysis was attributed to the concurrent prescription of erythromycin. This case highlights the importance of recognising potential drug interactions amongst commonly prescribed medications, to avoid detrimental adverse effects.


Biography:
Vanessa Heron is an advanced trainee in nephrology currently working at Toowoomba Hospital, Queensland.

About ANZSN

The ASM is hosted by Australian and New Zealand Society of Nephrology.

The aims of the Society are to promote and support the study of the kidney and urinary tract in health and disease, and to ensure the highest professional standards for the practice of nephrology in Australia and New Zealand.

Conference Managers

Please contact the team at Conference Design with any questions regarding the Annual Scientific Meeting

© 2015 - 2016 Conference Design Pty Ltd